Allegheny County confronted with fentanyl overdoses
More than half of the 50 deaths statewide this year from a potent prescription narcotic that can be mistaken for heroin occurred in Western Pennsylvania, according to authorities.
The state Department of Drug and Alcohol Programs issued a warning last week about the drug fentanyl and its derivative, acetyl fentanyl, which has led to 32 deaths in the region.
Allegheny County had the most with 15, followed by Washington County with six. Indiana and Cambria counties each had three deaths, Erie County had two, and Beaver, Butler and Westmoreland, one each.
Deaths were reported in 10 other counties, and state health officials are awaiting the results of toxicology reports from several other counties.
“As a recreational drug, fentanyl can often resemble heroin. It has the same consistency, color and packaging but is much more potent,” said Christine Cronkright, a spokeswoman for the governor's office.
“If a heroin user unknowingly mistakes fentanyl for heroin and takes too much of the drug, the user is at high risk for a fatal overdose,” she said.
After confirming five recent fentanyl overdoses in Lebanon County, including one that was fatal, the department last week asked coroners and medical examiners to begin screening for the drug in all deaths that appear to be the result of heroin or other opiates, Cronkright said.
Fentanyl is commonly prescribed to cancer patients to alleviate chronic pain and is estimated to be 80 times more potent than morphine and hundreds of times more potent than heroin, according to the Centers for Disease Control and Prevention in Atlanta.
Tony LaRussa is a staff writer for Trib Total Media.